Page 1 of 3 123 LastLast
Results 1 to 10 of 27

Thread: Feeling more anxious after dose increase

  1. #1

    Feeling more anxious after dose increase

    I've been on Sertraline now for a few weeks with a few dose increases. Last week Dr increased to 200mg from 150mg. My question is do you feel worse with every increase? My anxiety is totally debilitating one week in. Wake up with chronic anxiety and climbing the walls.

  2. #2
    Join Date
    Jan 2017
    Posts
    3,579

    Re: Feeling more anxious after dose increase

    Quote Originally Posted by NWPower View Post
    I've been on Sertraline now for a few weeks with a few dose increases.
    How many weeks and at what intervals was the dose increased?

    Last week Dr increased to 200mg from 150mg. My question is do you feel worse with every increase? My anxiety is totally debilitating one week in. Wake up with chronic anxiety and climbing the walls.
    Yes, heightened anxiety is common when first taking antidepressants (ADs) after dose increases. It is caused by increased serotonin activity triggered by the higher dose. Despite what is often claimed anxiety (also depression) isn't caused by low serotonin levels, nor do ADs work by raising brain serotonin levels, except for a few weeks after beginning to take them, and for a while after dose increases which is what causes the heightened anxiety. It usually diminishes after a couple of weeks as bio-feedback mechanisms kick-in to reduce serotonin synthesis and expression. See my: Serotonin - The 'chemical imbalance' myth

    I suggest you discuss this with your GP as white-knuckling through the anxiety is counterproductive. Diazepam (Valium) and other benzodiazepines (BZDs) are usually very effective in the short-term, though imo they should be used only when needed as they inhibit the neurogenesis mechanism which creates the AD therapeutic response. The antihistamine *hydroxyzine has pretty good anti anxiety properties. It's not quite as potent as the BZDs, but is often potent enough to make a significant difference. Mirtazapine at low doses is another med which at low doses may ease the heightened anxiety.

    * Hydroxyzine comes in two forms, hydroxyzine pamoate (Vistaril) and hydroxyzine hydrochloride (Atarax). Anecdotally, the pamoate form is claimed to be the more effective anxiolytic, but just how true this is remains a matter of debate in forums.
    __________________
    The opinions expressed above are based on my observations and, where applicable, interpretation of cited data and are general in nature. Consult your physician before acting on anything stated.

  3. #3

    Re: Feeling more anxious after dose increase

    Thanks for your reply. I started on 50mg 13th Dec, 100mg 30th Dec. 150mg 13th Jan. 200mg 30rh Jan. So about a month.

    I do take Lorazepam as I just can't function without whilst this anxiety is so chronic.

  4. #4
    Join Date
    Jan 2017
    Posts
    3,579

    Re: Feeling more anxious after dose increase

    Quote Originally Posted by NWPower View Post
    I started on 50mg 13th Dec, 100mg 30th Dec. 150mg 13th Jan. 200mg 30rh Jan. So about a month.
    Why has the sertraline dose been increased from zero to the maximum recommended 200mg in only 2 months? ADs typically take 4-12 weeks to kick-in so there probably hasn't been enough time for a lower dose to be effective. You might indeed need to take 200mg/day, but I don't see how your GP could predict that. Most people do fine on 100-150mg.

    I do take Lorazepam as I just can't function without whilst this anxiety is so chronic.
    By all means keep taking it if you need to as white-knuckling anxiety is counterproductive, but there is good evidence1 that BZDs inhibit the process by which ADs (also therapy) work. I'd be asking the GP for either hydroxyzine, or mirtazapine as a substitute.

    References:

    [1]
    Boldrini M, Butt TH, Santiago AN, et al. (2014)
    Benzodiazepines and the potential trophic effect of antidepressants on dentate gyrus cells in mood disorders.
    Int J Neuropsychopharmacol. Dec;17(12):1923-33 (Abstract | Full text)

    Nochi R, Kaneko J, Okada N, et al. (2013)
    Diazepam treatment blocks the elevation of hippocampal activity and the accelerated proliferation of hippocampal neural stem cells after focal cerebral ischemia in mice.
    J Neurosci Res. Nov;91(11):1429-39 (Abstract)

    Sun Y, Evans J, Russell B, et al (2013)
    A benzodiazepine impairs the neurogenic and behavioural effects of fluoxetine in a rodent model of chronic stress.
    Neuropharmacology. Sep;72:20-8 (Abstract)

    Song J, Zhong C, Bonaguidi MA, et al (2012)
    Neuronal circuitry mechanism regulating adult quiescent neural stem-cell fate decision.
    Nature. Sep 6;489(7414):150-4 (Article | Study full text)

    Chen J, Cai F, Cao J, et al. (2009)
    Long-term antiepileptic drug administration during early life inhibits hippocampal neurogenesis in the developing brain.
    J Neurosci Res. Oct;87(13):2898-907 (Abstract)

    Wu X, Castren E. (2009)
    Co-treatment with diazepam prevents the effects of fluoxetine on the proliferation and survival of hippocampal dentate granule cells.
    Biol Psychiatry. Jul 1;66(1):5-8 (Abstract)

    See also: the 'Ugly' part of Benzodiazepines: The Good, The Bad, and the Ugly.
    __________________
    The opinions expressed above are based on my observations and, where applicable, interpretation of cited data and are general in nature. Consult your physician before acting on anything stated.

  5. #5

    Re: Feeling more anxious after dose increase

    Managed to get an appt with GP earlier who confirmed his belief that I'm feeling worse because of the dose uppage. Funnily enough he mentioned Mirtazapine and will prescribe it in 2 weeks if Sertraline isnt helping

  6. #6
    Join Date
    Jan 2017
    Posts
    3,579

    Re: Feeling more anxious after dose increase

    Quote Originally Posted by NWPower View Post
    Managed to get an appt with GP earlier who confirmed his belief that I'm feeling worse because of the dose uppage.
    Did he offer an explanation for increasing the dose to the maximum without giving lower doses time to work?

    Funnily enough he mentioned Mirtazapine and will prescribe it in 2 weeks if Sertraline isnt helping
    Prescribe mirtazapine at a low dose in addition to sertraline to ease the anxiety until sertraline kicks-in, or to replace it?
    __________________
    The opinions expressed above are based on my observations and, where applicable, interpretation of cited data and are general in nature. Consult your physician before acting on anything stated.

  7. #7

    Re: Feeling more anxious after dose increase

    He didn't offer an explanation and neither did I ask. I'm here now and have to deal with it.

    I think he meant taking Mirtazapine as well as Sertraline. I hope I start feeling better in the next 2 weeks and won't need it 🤞🏻

  8. #8
    Join Date
    Jan 2017
    Posts
    3,579

    Re: Feeling more anxious after dose increase

    Quote Originally Posted by NWPower View Post
    He didn't offer an explanation and neither did I ask. I'm here now and have to deal with it.
    It's up to you, but I would ask because this is outside the prescribing guidelines. There might be a reasonable explanation, but I'd want to be convinced. He isn't the one who's suffering.

    I think he meant taking Mirtazapine as well as Sertraline.
    Good, because I don't think there is a case yet for switching from sertraline. But I don't see why it wasn't prescribed now when it could make the biggest difference to your quality of life.

    I hope I start feeling better in the next 2 weeks and won't need it 🤞🏻
    Indeed.
    __________________
    The opinions expressed above are based on my observations and, where applicable, interpretation of cited data and are general in nature. Consult your physician before acting on anything stated.

  9. #9

    Re: Feeling more anxious after dose increase

    Just as I was feeling the Sertraline is starting to do it's thing and I am feeling more positive, a Dr phoned to say I need to start cutting down the Lorazepam!!! I know it's addictive but this feels like a backward step. I tried to argue my case but he was having none of it. He's phoning again next week. I'm in an anxious spin again.

  10. #10
    Join Date
    Jan 2017
    Posts
    3,579

    Re: Feeling more anxious after dose increase

    Probably not a bad thing as BZDs can reduce the effectiveness of ADs. At least he has you cutting down the dose, not quitting it abruptly.

    How long have you been taking it and have you been taking it every day?
    __________________
    The opinions expressed above are based on my observations and, where applicable, interpretation of cited data and are general in nature. Consult your physician before acting on anything stated.

Page 1 of 3 123 LastLast

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Took half of zoloft dose late and feeling extremely anxious
    By JxSxNG in forum Sertraline / Zoloft / Lustral
    Replies: 1
    Last Post: 24-06-17, 08:41
  2. Increase dose to 20mg and feeling worse
    By LClare in forum Citalopram / Celexa
    Replies: 6
    Last Post: 16-06-13, 17:06
  3. Experiencing increase obsessional thoughts with dose increase
    By windkh in forum Escitalopram / Lexapro / Cipralex
    Replies: 4
    Last Post: 11-07-12, 10:21
  4. Sertraline Increase - Day 8 - Feeling sooo anxious!
    By SarahG in forum General Anxiety / Generalised anxiety disorder (GAD)
    Replies: 8
    Last Post: 20-03-11, 21:28
  5. Replies: 3
    Last Post: 15-11-10, 22:59

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •